In February 2012, a 49-year-old white female presented with complaints of blurred vision in both eyes for the past six days and a dull, achy feeling “behind” both eyes for the previous 48 hours. Her primary care physician referred her to my office after having seen her one day earlier.
The patient’s current medications included Abilify (aripiprazole, Bristol-Myers Squibb/Otsuka America) q.d., Topamax (topiramate, Janssen Pharmaceuticals) q.d. and Geodon (ziprasidone HCl, Pfizer) b.i.d.
She had recently discontinued Depakote (divalproex sodium, Abbott) and Seroquel XR (quetiapine fumarate, AstraZeneca) approximately six weeks earlier. She explained that her family physician was in the process of adjusting her medications to find the combination that would give her the best therapeutic relief of her depression and bipolar disorder with the fewest side effects. She subjectively reported that she seemed to be less manic, but was bothered by somnolence and “not thinking clearly.”
Her vision decrease had been constant for the past six days, she said. But the pressure sensation had worsened, prompting her visit to the primary care doctor.
Entering corrected visual acuity was 20/100 O.D. and 20/80 O.S. Pinhole improved acuity to 20/25- O.D. and 20/25 O.S. Best-corrected visual acuity was 20/20- O.D. and 20/20- O.S. through myopic astigmatic correction. Her manifest refraction was approximately -1.50D more myopic than her entering Rx, which she reported was only one year old.
Pupils were round and reactive to light, with physiological anisocoria—the right pupil measured 6mm and the left pupil measured 5mm in ambient light. The anisocoria did not change in bright or dim illumination. Confrontation visual fields were full as were extraocular motilities, in all positions of gaze.
Slit lamp examination was unremarkable, with bilateral clear corneas, deep and quiet anterior chambers, and grade 3 open angles as estimated by Van Herick method. Iris anatomy was normal. Intraocular pressure measured 19mm Hg O.D. and 18mm Hg O.S. at 10:35 a.m.
Upon dilation, both crystalline lenses appeared clear. Stereoscopic examination of the optic nerves revealed moderately tilted discs with temporal peripapillary atrophy. Cup-to-disc ratios were 0.40 x 0.65 O.D. and 0.30 x 0.60 O.S. Close examination of the neuroretinal rims demonstrated healthy optic nerves with no areas of rim tissue suspicious for damage. Retinal vasculature was unremarkable. Both maculae exhibited good foveal reflexes and appeared healthy. Peripheral retinal exams were remarkable for microcystoid degeneration 360° O.U. as well as scattered areas of lattice degeneration without hole formation.
Diagnosis and Management
Given the absence of overt disease, I suspected that the blurred vision and achy sensation around the eyes were associated with her myopic shift. Prior to the patient’s arrival at our office, and as part of the referral from the primary care medical provider, I received a copy of that doctor’s EMR notes from her last three visits, confirming the changes to her medications as outlined in her history. They also included recent lab work from approximately six weeks earlier that reported her fasting glucose level and HbA1c, both of which were entirely normal.
|Get ready to see more of this. A newly-approved drug for obesity includes topiramate, which puts patients at risk for acute-angle closure (shown here) and myopic shift. Photo: Ron Melton, O.D., and Randall Thomas, O.D.
Given normal glycemic indices, my working diagnosis at this point: Her myopic shift was associated with having started Topamax. My level of suspicion for other possible causes—those associated with neurological field loss or occult orbital disease—was relatively low. After discussing my suspicions with her primary care doctor, we discontinued the Topamax and asked her to return to the office for threshold field studies, exophthalmometry and follow-up examination.
When she returned for follow-up two weeks later, she reported almost complete resolution of the blurred vision and periocular ache after about four to five days of stopping the Topamax. At this visit, refraction of -5.75-1.00x175 yielded 20/20 O.D., and -6.50 -1.50x008 yielded 20/20 O.S. This refraction was within -0.50D of her habitual spectacle Rx. Pupils were unchanged from the initial visit.
Threshold visual fields were normal in both eyes with no evidence of neurological field loss. IOP measured 16mm Hg O.U. at 2:55 p.m. Slit lamp exam was unremarkable, with grade 4 wide-open angles. Gonioscopy confirmed 360° views of the ciliary body, no plateau iris configuration, a flat insertion of the iris and normal trabecular pigmentation in both eyes. Her posterior pole evaluations were unchanged from baseline exam.
Topamax is typically prescribed to treat epileptic seizures and convulsions, but is also used to treat migraines, bipolar disorder and other psychiatric conditions, such as depression, mania and obsessive-compulsive disorder.
As with any medication, you must be aware of side effects—and Topamax has two that are particular to the eye that manifest clinically: a sudden increase in myopia and a shallowing of the anterior chamber, sometimes to the point of inducing and acute angle-closure crisis. This is often bilateral in cases of topiramate use. These ophthalmic problems are well documented, and even prompted the FDA to require the manufacturer to issue a “Dear Doctor” letter about them.1
Shallowing of the anterior chamber is believed to occur through anterior rotation of the ciliary body (and subsequent anterior movement of the lens), resulting in an increase in myopia.2 The believed mechanism of angle closure is not related to the development of pupillary block, and may also include the development of shallow anterior choroidal detachments.3 These changes typically occur within the first few weeks of initiating topiramate, and are usually reversible upon ceasing it. However, should the anterior chamber angle close, prompt treatment is required.
One of the other side effects of topiramate is a pronounced decrease in appetite, and the medication has been used quite regularly off label to facilitate weight loss. Its exact mechanism in weight loss is not known, but may involve the hypothalamic pituitary and endocrine pathways related to insulin sensitivity.4
In July, the FDA approved a new medication for the treatment of obesity called Qsymia (Vivus) that combines topiramate with phentermine, an adrenergic agent long used for the short-term treatment of obesity. Its side effects include increased heart rate, dry mouth and dry eyes.5 Recent data indicate that the two medications do not have interactions with each other, but that their side effect profile merely is the sum of the adverse effects caused by the individual components.6
Given the epidemic of obesity in the United States, we will all be seeing patients who are medicated with this new drug. So, it’s important for us to be aware that both of the ingredients in this drug have ocular side effects—especially topiramate. While the ocular effects of phentermine may be annoying (dry eyes), the potential effects of topiramate—myopic shift and angle shallowing/closure—are more serious, and require immediate attention in the form of medication cessation.
1. FDA website. MedWatch: The FDA Safety Information and Adverse Event Reporting Program. Topamax (topiramate). Sep 2001. Available at:
2. Craig JE, Ong TJ, Louis DL, et al. Mechanism of topiramate-induced acute-onset myopia and angle closure glaucoma. Am J Ophthalmol. 2004 Jan;137(1):193-5
3. Sankar PS, Pasquale LR, Grosskreutz CL. Uveal effusion and secondary angle-closure glaucoma associated with topiramate use. Arch Ophthalmol. 2002 Dec;119(8):1210-1.
4. Caricilli AM, Penteado E, de Abreu LL, et al. Topiramate treatment improves hypothalamic insulin and leptin signaling and action and reduces obesity in mice. Endocrinology. 2012 Jul 20. [Epub ahead of print]
5. Adipex-P prescribing information. Sellersville, PA: Gate Pharmaceuticals; Jul 2005. Available at:
6. Bays HE, Gadde KM. Phentermine/topiramate for weight reduction and treatment of adverse metabolic consequences in obesity. Drugs Today (Barc). 2011 Dec;47(12):903-14.